Skip to content
Go back

Does the Morning After Pill Delay Your Period?

The morning after pill may cause your period to come sooner or later than expected. It can delay your period by as much as a week.

How Does the Morning After Pill Effect My Period?

Studies have shown that the morning after pill may cause your period to come as much as one week early or late. You may also experience a longer period than usual. Though unlikely, the morning after pill may cause spotting between periods. You should get your period at some point within a month of taking emergency contraception.

What Should I Do if My Period is Late After Taking the Morning After Pill?

If you do not get your period within four weeks of taking the morning after pill, take a pregnancy test. Getting your period is the only way you can determine whether the morning after pill worked.

Should I Be Concerned About Unusual Bleeding After Using Emergency Contraception?

You typically will not need to contact your healthcare provider after taking the morning after pill. However, you should contact your local healthcare provider if:

  • Your period is longer than a week
  • You have spotting for more than seven days
  • There is severe pain in your lower abdomen within five weeks of taking the pill

These symptoms may indicate a more serious health concern. If you are experiencing these symptoms please contact your local emergency medical provider and/or women’s health provider.

Back to top